Missouri, 2002

Hail in Missouri, April 19, 2002

April 19, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 12:59 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 12:59 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT FRI APR 19 2002

MAIN FOCUS THIS PERIOD WILL BE WITH THUNDERSTORM
CHANCES/AMOUNTS/STRENGTH.

SURFACE FRONT WAS STILL TO THE NORTHWEST OF CWA FROM SOUTH OF KANSAS
CITY AND EMPORIA...TO NORTH OF CHANUTE.  TEMPERATURES IN THE UPPER
50S TO LOW 60S BEHIND THE FRONT...WHILE AHEAD OF THE FRONT IN THE
70S AND 80S WITH DEW POINTS IN THE UPPER 60S TO LOW 70S.

MCS OUTFLOW OVER CENTRAL MO THIS MORNING SPARKED ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT BY LATE MORNING AND HAS PUSHED OUT OF THE
AREA FOR NOW.  MORE CONVECTION DEVELOPED OVER CENTRAL OK...AND THAT
IS PUSHING NORTHEAST...EVENTUALLY INTO THE CWA BY LATE AFTERNOON.
SHOULD ALSO BEGIN TO SEE SOME CONVECTION DEVELOP FURTHER NORTH ALONG
THE FRONT AS IT SAGS INTO THE CWA THIS EVENING.

MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...AND SLOWLY SAG
THE SURFACE FRONT THROUGH MOST OF THE AREA TONIGHT.  SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED...WITH PW VALUES
FROM 1.5 TO 1.7 INCHES.  SEVERE THREAT LOOKS TO MAINLY BE WITH
HAIL.  18Z SOUNDING FROM SGF SHOWS LITTLE OR NO CAP...WITH JUST OVER
2000 J/KG CAPE VALUES AND WBZ OF 10500FT.  SOUNDINGS ALSO FAIRLY
SATURATED TO ABOUT 15KFT.  PW VALUES WERE 1.62 IN.  WITH RECENT
HEAVY RAINS...ESPECIALLY OVER THE SOUTHERN PORTION OF THE CWA...AND
WITH THE POTENTIAL FOR HEAVY RAINS FROM THIS EVENING THROUGH
SUNDAY...WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE AREA BEGINNING
THIS AFTERNOON.

FRONT (IF IT ACTUALLY MAKES IT) PROGGED TO BECOME STATIONARY ACROSS
NORTHERN ARKANSAS ON SATURDAY MORNING.  UPPER WAVE SHIFTS EAST INTO
THE ROCKIES AND HIGH PLAINS REGION.  LOW LEVEL MOISTURE SHOULD
OVERRUN THE FRONT WITH THE THREAT OF SHOWERS/THUNDERSTORMS AND HEAVY
RAIN CONTINUING ACROSS THE CWA.  THE BEST CHANCE OF SEVERE WILL
OCCUR ACROSS SOUTHERN MISSOURI IN THE VICINITY OF THE FRONT.

THE UPPER WAVE BEGINS TO LIFT NORTHEAST INTO KS/NEBRASKA WITH THE
THREAT OF HEAVY RAIN TO CONTINUE INTO SATURDAY NIGHT AS THE SURFACE
WAVE BEGINS TO LIFT NORTH AND BACK INTO THE AREA.   THE UPPER WAVE
THEN SHIFTS INTO IA/MO ON SUNDAY WITH CDFNT PUSHING THROUGH THE CWA
AND FINALLY ENDING THE RAIN LATE SUNDAY.

MUCH COOLER AIR THEN WORKS INTO THE AREA SUNDAY NIGHT INTO
MONDAY...WITH SOME NORTHERN ZONES POSSIBLY DIPPING INTO THE 30S FOR
OVERNIGHT LOWS.

HOPE TO HAVE ISC GRIDS OUT BY 3 PM.

.SGF...
MO...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

LINDENBERG

In the hours before

Local storm report, Apr 19, 10:49 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    7 W SALEM                 MO   1.75 INCH HAIL
04/19/02   DENT                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 19, 11:37 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1154 AM    4 E LENOX                 MO   WIND DAMAGE
04/19/02   DENT                           TREES DOWN ACROSS HWY
                                          H. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1154 AM    SALEM                     MO   WIND DAMAGE
04/19/02   DENT                           TREES DOWN ON POWER
                                          LINES IN THE CITY
                                          LIMITS.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Apr 19, 12:00 PM CST, 4 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 19 2002

...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH
IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING.

* THREAT AREAS AND TIMING...

SOUTHEAST KANSAS...ALL OF CENTRAL AND SOUTHERN MISSOURI THIS
AFTERNOON AND TONIGHT.

* DISCUSSION...

A COLD FRONT WILL SLOWLY PUSH SOUTH INTO CENTRAL AND SOUTHERN
MISSOURI THIS AFTERNOON AND TONIGHT.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON...AND WILL CONTINUE ACROSS THE AREA TONIGHT.  SOME SEVERE
STORMS WILL BE POSSIBLE WITH DAMAGING WIND AND LARGE HAIL AS
THE MAIN THREATS.  ALONG WITH THE POTENTIAL FOR SEVERE WEATHER...
VERY HEAVY RAINS WILL BE POSSIBLE...ALONG WITH FLASH FLOODING.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE
OZARKS REGION.

* EXTENDED OUTLOOK...

THE COLD FRONT WILL HANG UP IN NORTHERN ARKANSAS TONIGHT...WITH THE
THREAT OF SHOWERS AND THUNDERSTORMS CONTINUING INTO SUNDAY.  HEAVY
RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH THE
CONTINUED THREAT OF FLOODING.

LINDENBERG
Special weather statement, Apr 19, 12:30 PM CST, 3 hours 59 minutes before
MOZ055>058-067>071-078>083-089>092-191845-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 124 HAS BEEN CANCELLED...EFFECTIVE
IMMEDIATELY. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA FOR THE NEXT SEVERAL HOURS.

A WARM AND UNSEASONABLY HUMID AIRMASS WILL REMAIN OVER THE REGION
THIS AFTERNOON...WITH PARTIAL SUNSHINE EXPECTED TO ENHANCE THE
INSTABILITY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP ACROSS THE REGION LATE THIS AFTERNOON INTO THIS EVENING.
PLEASE CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR ANY
WATCHES THAT MAY BE ISSUED LATER TODAY.

BOOKBINDER
Special weather statement, Apr 19, 3:10 PM CST, 1 hour 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200300-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 128...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES ALL OF THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO
INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY
HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BOOKBINDER
Local storm report, Apr 19, 4:09 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    CARTHAGE                  MO   WIND DAMAGE
04/19/02   JASPER                         TREES AND POWER LINES
                                          DOWN.  REPORTED BY
                                          STORM SPOTTER.

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phelps

When
April 19, 4:29 PM CST
Where
Phelps County, Rolla
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.950, -91.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293691.